I've been on Lupron for two years. The treatments have ended. How long do the side effects last? Thanks for any insight you can provide.
Interested in more discussions like this? Go to the Prostate Cancer group.
@jonbuuck, I'm tagging some of the prostate gang who had Lupron, like @frankstags @bruto1 @dmadi61 @john57 @semeon @kujhawk1978 @ednh @dave2020 @ken82 and @dave2020 to share their experiences with side effects and how long they lasted after completing treatment.
In the meantime, you may also be interested in this related discussion:
– Lupron dosing: side effects for 3 month dose vs. monthly dose https://connect.mayoclinic.org/discussion/lupron-dosing/
Jon, How long ago did you complete Lupron treatment? What side effects are you eager to see the end of?
I took them for two years. I was under impression the effects would last up to half the time I took injections. My last injection was September of 2020. I am still weak and fatigued. I am incontentent and have no libido.
I did 18 months of ADT, 6×90 days shots starting In Jan 17, last shot was May 18 so by August 18 the Lupron had cleared my system. My T was 135 in October and by Feb 19 it was 482. The side affects I experienced while on Lupron, fatigue, hot flashes, genitalia shrinkage and muscle and joint stiffness began to wane three months and by six months were more or less gone.
While on Lupron I continued to exercise – biking, hiking, swimming, walks, swimming, lifting weights, skiing, basketball, yard work…I also kept an eye on my diet to keep the weight under control, checked in with my GP and Cardiologist to monitor metabolic and cardiovascular health as urologists and oncologists typically do not do that.
I chose not to take any medicine for the hot flashes, just dealt with it. Of course, I never ran the heater in my car, swam in the unheated pool, would spend time on the deck in the winter.
Jump to this post
My last three month injection was in early February. I have no libido, weak muscle tone and restless legs at night. I'm hoping things will improve in three to six months from now, but we'll see. At least it has kept my PSA as undetectable.
Thanks. This offers me encouragement that in six months things will improve for me. Ah yes, the hot flashes. Of all the side effect I deal with, that is actually one of the more manageable ones for me.
I took them every three months for 24 months. As of this month, I did not have my three month injection.
A numbr of years ago, per Stanford Medical Center, I took Lupron shots for a couple of years prior to treatment via radiation (daily for two months). All went well eventually – except that at 80, I am still dealing – every morning – with moderate hot flashes, 4-5 early morning urinations and headaches; those are certainly endurable; most importantly for me, however,I have a number of hours of depression before late morning. (Relatively debilitating; seriously negative feelings about everything, dark moods, until it all breaks around 10AM.) Can't seem to kick them. (Both local radiatiologist and oncologist plus GP seem to accept them as par for the course.) Suggestions? THANKS! (Great site.)
Welcome salinasdew. Depression is a tough one. Is this a new condition for you since prostate cancer and treatment? Have you talked with a mental health expert about possible solutions?
I have been off of Lupron for 18 months. I took it for two full years. I am still having sexual problems like ED and shrinkage in my testicles and penis. I have shoulder problems and now hip/knee soreness. I think Lupron has something to with it.
Recovery of testosterone varies in men who are on it. Like anything else, no single factor.
Length of time is one.
Age is another.
As to to ED, penile and testicle shrinkage, have you had your testosterone tested? Some men do not recover from castrate levels while on Lupron.
The hip and shoulder problems, well, I'm 66 and though I'm active, skiing, hiking on the mountains, biking, swimming, there are what I call the aches and pains from normal wart and tear. I always smiled when the scans would say "shows signs of arthritis…"
Attached is my clinical history. You can see I did 18 months of Lupron and T recovered within a year. The penile and testicular shrinkage went away, there is mild ED but daily Cislus helps.
You could discuss testosterone replacement therapy with your medical team, most are reluctant to do so given the traditional thinking that it's fuel for the fire. Still, there are some out there that argue differently.
As to depression, yeah, in some men it is a side affect. It goes away in some after Lupron clears the system, others not. Your medical team should not be accepting them as par for the course! Rather, they should be adding a specialist to your medical team who can help through counseling snd medical intervention if necessary. If they are not willing, consider firing them and find some who do not accept it as par for the course!
I took Lupron for 25 months. It drained me of practically all my energy, especially in my legs, caused penal shrinkage and killed my body's ability to produce testosterone. I have been off Lupron for 3 years and my testosterone level varies between 10 to 15. I am due to have it tested again in a couple of weeks. I assume I will never recover my energy, penal length or normal testosterone level.
At this point, you are unfortunately probably correct, you are one of the men who will not recover testosterone after coming off Lupron.
Options are limited, the testosterone replacement therapy is the only one I am familiar with.
The side affects of close to no testosterone are well known by patients snd the medical community.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In